Those of you who have followed the progress of my operation will know that I was taking morphine, tramadol and voltarol regularly to deal with the pain of the ilizarov fixator device.
Whilst I could never have coped without the help of the pain medications, the downside is of course that, now the procedure is complete I have to go through drug withdrawal.
I had been taking tramadol and morphine at 4hourly intervals for over 6mths. Both are very strong opiate based medications and both have known addictive side effects. So I was somewhat prepared for the fact that my body would have developed an addiction and I would have to suffer the symptoms of withdrawal.
I’ve been here before, when I had the original accident and broke my back I was on strong opiate meds for over a year. And so my GP agreed that I should undertake a slow progressive withdrawal. This involves my reducing the meds by small amounts in gradual stages.
I started with reducing the Tramadol, a tablet based med. This was relatively easy. Reducing from two tablets to one and then none over a week . But the morphine reduction is proving much much harder.
I started out at doses of 10mg 3 times per day. Now after two months I’m taking 5mg three times per day.
Initially I was able to reduce the dose by 1 or 2mg without any noticeable side effects but as I approached 6mg they kicked in with a vengeance!
Now, each time I move down a step and reduce the dose I have to endure a range of symptoms including nausea, anxiety, clamminess and various aches and pains.
Even describing the symptoms doesn’t come anywhere near to how awful it actually makes you feel but I know there is an end game. It does make you realise how hard it must be for heroin addicts to give up.
The hardest part for me is that I have a large bottle of the medicine to hand. I know that I can all too easily resolve all of my symptoms by taking more morphine and so it takes a great deal of will power not to succumb.
For anyone who has struggled with a diet or given up cigarettes, think back to how easy it was to cheat. Then imagine the hunger pangs or desire for a cigarette were replaced with nausea, pain and all the other nasty side effects of withdrawal. Hard eh?